Alert archive / California / Small Craft Advisories in 2019
Small Craft Advisory 37, NWS Eureka, CA
NWS Eureka, CA issued this small craft advisory at Mar 19, 2019, 2:52 PM PDT. It took effect at Mar 20, 2019, 8:00 AM PDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2019, 2:52 PM PDT (21:52 UTC)
- In effect from
- Mar 20, 2019, 8:00 AM PDT
- Expired
- Mar 20, 2019, 3:12 PM PDT
- In force
- 7 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
383 WHUS76 KEKA 192152 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 252 PM PDT Tue Mar 19 2019 PZZ475-192300- /O.CAN.KEKA.SC.Y.0036.000000T0000Z-190320T0600Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 252 PM PDT Tue Mar 19 2019 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Eureka has cancelled the Small Craft Advisory. $$ PZZ455-200600- /O.NEW.KEKA.SC.Y.0037.190320T1700Z-190320T2300Z/ Cape Mendocino to Pt Arena out 10 nm- 252 PM PDT Tue Mar 19 2019 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 4 PM PDT WEDNESDAY... The National Weather Service in Eureka has issued a Small Craft Advisory, which is in effect from 10 AM to 4 PM PDT Wednesday. * WINDS...SE 15 to 25 kt with gusts to 30 kt, moving northward from Pt Arena toward Cape Mendocino along the coast as the day progresses. * WAVES/SEAS...SSE to SE 6 to 7 ft at 6 sec PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
5 follow-up statements
249 WHUS76 KEKA 200418 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 918 PM PDT Tue Mar 19 2019 PZZ455-201230- /O.CON.KEKA.SC.Y.0037.190320T1700Z-190320T2300Z/ Cape Mendocino to Pt Arena out 10 nm- 918 PM PDT Tue Mar 19 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM TO 4 PM WEDNESDAY... * WINDS...SE increasing to 15 to 25 kt with gusts to 30 kt on Wednesday. * WAVES...Short period waves SE to S building to 3 to 6 ft at 6 seconds along with W swell 7 to 9 ft at 15 seconds. Highest short period waves farther offshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. $$
386 WHUS76 KEKA 200933 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 233 AM PDT Wed Mar 20 2019 PZZ455-201745- /O.CON.KEKA.SC.Y.0037.190320T1700Z-190320T2300Z/ Cape Mendocino to Pt Arena out 10 nm- 233 AM PDT Wed Mar 20 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 PM PDT THIS AFTERNOON... * WINDS...Southeast increasing to 15 to 20 knots, with possible gusts to around 25 knots on Wednesday. * WAVES...Short period waves Southeast to South building to 4 to 8 ft at 6 to 9 seconds, along with West swell 8 to 9 ft at 15 seconds. Highest short period waves farther offshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. $$
173 WHUS76 KEKA 201429 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 729 AM PDT Wed Mar 20 2019 PZZ455-202230- /O.EXT.KEKA.SC.Y.0037.190320T1500Z-190320T2300Z/ Cape Mendocino to Pt Arena out 10 nm- 729 AM PDT Wed Mar 20 2019 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON... * WINDS...Southeast increasing to 15 to 20 knots, with possible gusts to around 25 knots. * WAVES...Short period waves Southeast to South building to 4 to 8 ft at 6 to 9 seconds, along with West swell 8 to 9 ft at 15 seconds. Highest short period waves farther offshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. $$
568 WHUS76 KEKA 201546 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 846 AM PDT Wed Mar 20 2019 PZZ455-202300- /O.CON.KEKA.SC.Y.0037.000000T0000Z-190320T2300Z/ Cape Mendocino to Pt Arena out 10 nm- 846 AM PDT Wed Mar 20 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON... * WINDS...Southeast increasing to 15 to 20 knots, with gusts to around 25 knots. * WAVES...Short period waves Southeast to South building to 4 to 8 ft at 6 to 9 seconds, along with West swell 8 to 9 ft at 15 seconds. Largest short period waves farther offshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. $$
917 WHUS76 KEKA 202212 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 312 PM PDT Wed Mar 20 2019 PZZ455-202315- /O.CAN.KEKA.SC.Y.0037.000000T0000Z-190320T2300Z/ Cape Mendocino to Pt Arena out 10 nm- 312 PM PDT Wed Mar 20 2019 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Eureka has cancelled the Small Craft Advisory. $$ PZZ470-210615- /O.NEW.KEKA.GL.A.0011.190322T1100Z-190322T2300Z/ Pt St George to Cape Mendocino 10 to 60 nm- 312 PM PDT Wed Mar 20 2019 ...GALE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY AFTERNOON... The National Weather Service in Eureka has issued a Gale Watch, which is in effect from late Thursday night through Friday afternoon. * WINDS...Southerly 20 to 30 kt with gusts to 35 kt by Friday morning. * WAVES/SEAS...Southerly 9 to 10 ft at 9 sec...with a west northwest swell filling in through the afternoon for combined seas to 14 ft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Mar 19, 4:07 AM PDT, 10 hours 45 minutes earlier.
Area forecast discussion, Mar 19, 4:07 AM PDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
407 AM PDT Tue Mar 19 2019
.SYNOPSIS...Mostly dry conditions are expected Tuesday, with the
exception of a few isolated showers by late afternoon. More
widespread showers are expected overnight and tomorrow morning,
with continued scattered showers in places much of the day
Wednesday. Widespread moderate rain is expected again Friday, with
dry conditions the remainder of the weekend. More rain is likely
next week.
&&
.DISCUSSION...Once again, widespread marine stratus and fog has
developed in coastal areas overnight and early this morning,
reducing visibilities in many areas. While increasing high clouds
are obscuring the lower level clouds from satellite view, a
combination of ASOS, webcam, and direct local observations
indicate that the coverage is somewhat sporadic, with breaks
scattered along the coast. While visibilities have reached 1/4
mile in some areas, overall it appears that fog is slightly less
dense than it was the previous night, perhaps indicating a very
slight increase in the depth of the marine layer. In any case,
there remain a few trouble spots along highway 101 and in the
Eureka/Crescent City areas, so motorists should drive with caution
during the morning commute. Once again, this thin status and fog
layer is expected to quickly dissipate by mid morning.
Attention then turns to the approach of a relatively weak storm
system from the east which will undergo a complex evolution as it
approaches the coast. During the day today, prevailing south and
southeasterly flow will steadily draw subtropical moisture into
the region from the south. As this occurs, high and mid level
cloud cover will continue to increase, likely resulting in a
slight drop in high temperatures compared to yesterday. By late
afternoon, the combination of increased moisture and muted daytime
heating may be just enough to generate a few showers across
interior, and maybe even a strike of lightning or two. Latest short
range and high resolution model guidance consistently produces
isolated convective activity in a relatively compact region of
interior Humboldt and Trinity County by later this afternoon, and
while there remain some uncertainties regarding the degree of
instability, we have opted to add a slight chance of thunderstorms
in these areas for this afternoon and early evening.
By the overnight hours, the loss of daytime heating will likely
preclude thunderstorm development. However, shower activity will
likely increase substantially as a surge in moisture arrives from
the south. In fact, between overnight tonight and early Wednesday
morning the heaviest and most widespread rain is expected to
fall, although precipitation totals are not expected to be
particularly heavy overall. The focus of accumulations will likely
be across interior areas, particularly in Trinity county. After
this wave of hybrid convective/stratiform rain moves through, a
relative break in the rain is likely sometime between Wednesday
morning and afternoon as some drying aloft takes place. Additional
scattered shower development will then be possible through the
remainder of the day Wednesday, particularly during the afternoon
when instability will be greatest and across southern and eastern
areas. Coastal areas, particularly in Humboldt and Del Norte
counties, may actually experience a mostly dry day on Wednesday as
showers will likely be focused inland and to the south.
By Thursday, the meandering low pressure system will finally move
southeast from it's temporary resting place near the
Mendocino/Sonoma county coastline, resulting in diminished shower
coverage and a generally dry day for most. However, enough
moisture may linger in the region to generate additional weak
convective showers Thursday afternoon across interior mountainous
areas.
On Friday, a more traditional round of widespread stratiform rain
is expected as a fast-moving cold front pushes through the region.
While rain totals are expected to be somewhat limited by the
relatively brief nature of this system, most can expect a wet and
gloomy day as this front moves through. Little in the way of
major impacts can be expected, as snow levels will be a bit too
high for major impacts on most local passes and rain totals will
be too low to cause anything but brief ponding on roadways.
Mostly dry conditions can be expected the remainder of the weekend
as high pressure returns, but confidence continues to increase
regarding the arrival of another storm system and widespread rain
from early to mid week, and possibly beyond. /BRC
&&
.AVIATION...Increasing mid to high clouds are observed in early
morning satellite imagery making the extent and location of marine
stratus difficult to discern. LIFR conditions have been observed
at both coastal terminals overnight, with periods of better
conditions also observed. Expect the stratus to at least hug the
coastline through this morning with periods of LIFR conditions
anticipated at coastal terminals, along with periods of IFR to
MVFR. Profiler continues to show a very shallow layer, with
observations also showing weak offshore flow. At some point, the
offshore flow should aid in keeping this shallow stratus offshore,
but confidence is low on if and when this would occur. Conditions
would then approve to VFR to MVFR, but again, expect variable
conditions. Elsewhere, mostly VFR conditions are expected across
inland terminals through tonight.
&&
.MARINE...Southerlies will increase through early this morning
and then weaken through tonight. This will result in the
development of steeper wind driven waves as another westerly swell
arrives early today. Combined seas of 10 to 11 feet will be
possible over the southern outer waters beginning early this
morning. Highest seas look to be mainly confined to the southern
outer waters, so have canceled the Small Craft Advisory for the
southern inner waters. Seas will slowly wane through Thursday,
potentially dropping below 8 feet across the northern waters by
Thursday morning. Winds are forecast to become north to northwest
later on Wednesday and into Thursday, before shifting back to
southerly and increasing by Friday morning. Additionally, a larger
westerly swell will move through the waters late on Thursday and
into Friday. Combined seas will increase and range from 12 to 15
feet from Friday afternoon and persisting through most of the day
on Saturday.
&&
.BEACH HAZARDS...A long-period westerly moving through the
coastal waters will result in a moderate to high sneaker wave threat
on area beaches through Tuesday evening. Beachgoers should use
caution along area beaches and keep a safe distance from the surf
zone, as waves may suddenly wash much farther up the beach than
expected after several minutes of relatively smaller waves.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement through this evening for CAZ101-103-104-
109.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 7 AM this morning to 11 PM PDT this
evening for PZZ475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Mar 19, 3:09 AM PDT, 11 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 309 AM PDT Tue Mar 19 2019 CAZ102-105>108-110>113-201015- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 309 AM PDT Tue Mar 19 2019 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ101-103-104-109-201015- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 309 AM PDT Tue Mar 19 2019 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. An elevated risk of sneaker waves is expected Today. Beachgoers should remain vigilant near the surf zone, as waves may wash unexpectedly far up the beach following long periods of smaller waves. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Small Craft Advisories in California, 2019Every small craft advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.